Why elders react poorly to drugs.
Elders tend to get more diseases and often experience multiple diseases at the same time. In receiving multiple drugs for these different illnesses and diseases it makes it more likely that they will suffer adverse drug interactions.
As our bodies get older parts of them work less efficiently or may start to malfunction. These changes are highly individual, but in general we do know why it happens. The liver decreases in mass with advancing age and this results in changes of function and the ability to metabolise drugs. The kidneys become less efficient at reabsorbing and getting rid of body waste and toxins. The ageing central nervous system shows increased susceptibility to many commonly used drugs.
The composition of our body changes significantly with advancing age, affecting drug distribution and metabolism, which may lead to drug toxicity in elderly people at doses that are therapeutic for younger people. Elders often have smaller body sizes than the general population so that common prescription doses can often be more toxic to them. Even total body water decreases with age by as much as 15% making a difference to blood concentrations. A number of studies have shown that reduced absorption of nutrients can affect drug absorption although no clinically significant decreases in drug absorption resulting from normal aging have been recognized.
Certain Drugs Can Cause Problems
Some drugs can cause more problems than others. Benzodiazepines, opiates and warfarin are typical. The benzodiazepines producing increased sedation, opiates may result in increased analgesia and respiratory suppression, and warfarin, an increased anticoagulant effect. These possible increases in drug effect also increases the likelihood of an adverse drug reaction.
What Can Be Done To Protect Older People
The American Geriatrics Society have called for more pre and post marketing surveillance of drugs. This, they argue, will lead to improved guidelines on the efficacy and safety of the drugs used by and on elders. The AGS believes the Food and Drug Administration should require that a drug product is labelled to specify any pharacokinetic changes and recommend what the dose should be for elders. It also thinks drugs companies should identify which drugs have not been tested in this way so that extra caution can be taken when they are prescribed and used.
More research is needed into the interaction of drugs. Common symptoms resulting from an adverse drug reaction include confusion, nausea, decreased balance, change in bowel pattern, or sedation. Often these generic symptoms can be mistaken for other illnesses and occasionally other medications may even be added to treat these symptoms. It is estimated that 3-10% of all hospital admissions for elderly patients are due to adverse drug reactions.
Drugs are not always Necessary
We have become reliant and expectant that a pill or capsule is the answer to various problems. Sometimes older peoples symptoms can be wrongly diagnosed as disease rather than symptoms of social stress, such as bereavement, loneliness, isolation from relatives and friends etc. Regular reviews and reducing the number of medications prescribed whenever possible does reduce the likelihood of adverse drug reactions. A good doctor, experienced in the treatment of older people, can minimise the misery of drug side effects and drug interaction.